Hail, Jefferson
- When
- August 8, 12:00 PM MST
- Where
- Jefferson County, 3.49 mi WNW of Shaffers Xrds
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.470, -105.390
A strong thunderstorm produced dime size hail near Shaffers Crossing.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong thunderstorm produced dime size hail near Shaffers Crossing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 8, 9:44 AM MST, 2 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1044 AM MDT Tue Aug 8 2017 .UPDATE... Issued at 1040 AM MDT Tue Aug 8 2017 Have dropped maximum temperatures over eastern Elbert and Lincoln counties as cloud cover is expected to remain over that area for most of the day. One very weak shortwave is moving over the area which may help with diurnal heating for thunderstorms over the mountains and northern plains. Areas of fog and stratus are breaking up over the plains, with dewpoints in the upper 50s to low 60s. Sun breaking through is expected to help reach the forecast maximum temperatures, helping to create CAPE values in the 1000 to 1500 J/kg. With increasing southeasterly surface winds and northwest flow aloft, expecting a chance of stronger storms with hail, brief heavy rain and strong outflow winds the greatest threat. The main area of concern seems to be north of the metro area, over Weld, Morgan and Logan counties, possibly south into eastern Arapahoe and eastern Adams counties. It could extend as far south into Elbert County along a convergence boundary there, but best instability seems to the north. UPDATE Issued at 740 AM MDT Tue Aug 8 2017 |Updated grids and forecast with fog for the plains into part of the foothills, as well as Grand County for the next couple hours this morning. Also adjusted PoPs to mimic current conditions then pushing the plains activity east while the mountain convection ramps up later this morning. && .SHORT TERM...(Today and tonight) Issued at 446 AM MDT Tue Aug 8 2017 Similar pattern remains over Colorado today with weak shortwaves moving across a cool moist low level air mass. Dynamic forcing aloft appears a little weaker today, and there is probably a little less moisture overall. Some increase in SE winds on the plains during the day appears to be mainly diurnally driven. These things point to a bit less intensity today, but that will likely be offset by a bit more sunshine resulting in warmer temperatures. Model soundings with forecast highs suggest CAPEs will mainly be around 500 J/kg giving us a mix of showers/storms, though it's possible someplace that gets well timed sunshine could have up to 1000 J/kg for a stronger storm. Shortwave timing may be a bit less optimal today, as it looks like the area of lift over NE Utah should move across in the middle of the day, with the next wave coming this evening. This may mess up the potential for stronger heating. HRRR has been hinting at the main event being a combination of diurnal mountain storms moving off the mountains in fairly typical fashion, though possibly a bit late, followed by the dynamically forced showers through the evening. This seems reasonable and I trended toward these timing ideas, especially with higher PoPs this evening. Overall expect storms to be moving with enough flow aloft. More on heavy rain potential in the hydro section below. .LONG TERM...(Wednesday through Monday) Issued at 446 AM MDT Tue Aug 8 2017 Wednesday and Thursday, the flow aloft will continue to be northwesterly over Colorado with the ridge over the Desert Southwest and a trough over the upper Midwest. Model forecast soundings show the airmass will remain moist both Wednesday and Thursday with precipitable water values near one inch for Denver. Forecast CAPES for Denver around 800 j/kg range Wednesday aftn, with solutions differing a bit more Thursday aftn, around 600 j/kg fm the GFS Buffer to around 1000 j/kg with the NAM12. Bottom line is that it will remain unsettled with a good chance of showers and thunderstorms each aftn and evening. Overall risk for severe thunderstorms marginal at best for the northeast plains. Temperatures will modify some as well with highs around 80 both days. The overall pattern persists into Friday as the flow aloft continues to be northwesterly. The ridge however does appear to be building a bit more over the central Rockies by that time and this trend continues into the weekend. The chance of showers and thunderstorms will continue into the weekend, with the best chance of thunderstorms by that time over the higher terrain. The upper ridge axis appears to move over Colorado by early next week, allowing for warmer and drier airmass to better establish itself over the cwa. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1040 AM MDT Tue Aug 8 2017 VFR conditions will prevail through tonight, though there will be periods where ceilings and rain showers will require instrument approaches to KDEN and localized MVFR/IFR conditions in the heavier showers. The shower activity will decrease after 03z. There is a chance to again see areas of lower clouds and fog tonight as upper clouds clear out, with some hourly hires models showing the weak cyclone wind pattern that we saw this morning. Will keep the reduction in vis and lower ceilings in the TAF for now, but will continue to look for the need to go lower. && .HYDROLOGY... Issued at 446 AM MDT Tue Aug 8 2017 The airmass remains moist with precipitable water of 1-1.25 inches over the plains. There should be enough flow aloft for most storms to be moving at 10-15 mph, limiting rainfall to an inch in less than an hour with most of the stronger storms. There is some potential for slower storm motions due to backbuilding or boundary interactions on the plains this evening that could result in localized 2-3 inch rains over a couple of hours which would be a flooding threat. This does not appear to be a high threat at this time and there is no clear focus. The area east and southeast of Denver is probably the most likely to have this happen, while areas south and northeast of Limon will be more susceptible due to heavy rain over the last 48 hours. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Kriederman SHORT TERM...Gimmestad LONG TERM...Cooper AVIATION...Kriederman HYDROLOGY...Gimmestad
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1055 AM MDT Tue Aug 8 2017 COZ030>051-091700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1055 AM MDT Tue Aug 8 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will begin to develop over the mountains by noon, with scattered showers and storms pushing over the plains this afternoon increasing in the late afternoon and evening hours. Most of the storms will produce light to moderate rainfall and gusty outflow winds with some pea size hail possible. Some stronger storms may develop over the central to northern plains this afternoon, which could produce an inch or two of rain in an hour or two along with hail up to an inch and strong outflow wind. The best area for this to occur would be Weld, Logan, Morgan, eastern Adams and Arapahoe, and possibly down into Elbert counties. Another shortwave expected later this evening may extend areas of showers and storms into the early morning hours. Some patchy fog may develop again over the plains in the early morning hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be a chance of mainly afternoon and evening showers and thunderstorms through the period, especially in the mountains and foothills. Temperatures will modify but continue to run below seasonal normals, warming to around 80 for the Denver and the rest of the northeast plains each day. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
820 AM MDT TUE AUG 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 1 E CASTLE ROCK 39.38N 104.83W
08/05/2017 M1.50 INCH DOUGLAS CO TRAINED SPOTTER
&&
SENTREKIThe Denver radar (KFTG), 80 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711929.